Symmetry, Integrability and Geometry: Methods and Applications (SIGMA)

SIGMA 2 (2006), 063, 10 pages      nlin.SI/0606071

The Painlevé Test and Reducibility to the Canonical Forms for Higher-Dimensional Soliton Equations with Variable-Coefficients

Tadashi Kobayashi a and Kouichi Toda b
a) High-Functional Design G, LSI IP Development Div., ROHM CO., LTD., 21, Saiin Mizosaki-cho, Ukyo-ku, Kyoto 615-8585, Japan
b) Department of Mathematical Physics, Toyama Prefectural University, Kurokawa 5180, Imizu, Toyama, 939-0398, Japan

Received November 30, 2005, in final form June 17, 2006; Published online June 30, 2006

The general KdV equation (gKdV) derived by T. Chou is one of the famous (1 + 1) dimensional soliton equations with variable coefficients. It is well-known that the gKdV equation is integrable. In this paper a higher-dimensional gKdV equation, which is integrable in the sense of the Painlevé test, is presented. A transformation that links this equation to the canonical form of the Calogero-Bogoyavlenskii-Schiff equation is found. Furthermore, the form and similar transformation for the higher-dimensional modified gKdV equation are also obtained.

Key words: KdV equation with variable-coefficients; Painlevé test; higher-dimensional integrable systems.

pdf (867 kb)   ps (632 kb)   tex (1070 kb)


  1. Lamb Jr.G.L., Elements of soliton theory, New York, Wiley, 1980.
  2. Akhmediev N.N., Ankiewicz A., Solitons: nonlinear pulses and beams, London, Chapman & Hall, 1997.
  3. Infeld E., Rowlands G., Nonlinear waves, solitons and chaos, 2nd ed., Cambridge, Cambridge University Press, 2000.
  4. Zakharov V.E. (Editor), What is integrability?, Berlin, Springer-Verlag, 1991.
  5. Ablowitz M.J., Segur H., Solitons and the inverse scattering transform, Philadelphia, Society for Industrial & Applied Mathematics, 1981.
  6. Jeffrey A., Kawahara T., Asymptotic methods of nonlinear wave theory, London, Pitman Advanced Publ., 1982.
  7. Drazin P.G., Johnson R.S., Solitons: an introduction, Cambridge, Cambridge University Press, 1989.
  8. Ablowitz M.J., Clarkson P.A., Solitons, nonlinear evolution equations and inverse scattering, Cambridge, Cambridge University Press, 1991.
  9. Hirota R., The direct methods in soliton theory, Cambridge, Cambridge University Press, 2004.
  10. Lax P.D., Integrals of nonlinear equations of evolution and solitary waves, Comm. Pure Appl. Math., 1968, V.21, 467-490.
  11. Calogero F., Degasperis A., Spectral transform and solitons I, Amsterdam, Elsevier Science, 1982.
  12. Blaszak M., Multi-Hamiltonian theory of dynamical dystems, Berlin, Springer-Verlag, 1998.
  13. Dickey L.A., Soliton equations and Hamiltonian systems, Singapore, World Scientific, 1990.
  14. Rogers C., Schief W.K., Bäcklund and Darboux transformations, Cambridge, Cambridge University Press, 2002.
  15. Ramani A., Dorizzi B., Grammaticos B., Painlevé conjecture revisited, Phys. Rev. Lett., 1982, V.49, 1539-1541.
  16. Weiss J., Tabor M., Carnevale G., The Painlevé property for partial differential equations, J. Math. Phys., 1983, V.24, 522-526.
  17. Gibbon J.D., Radmore P., Tabor M., Wood D., Painlevé property and Hirota's method, Stud. Appl. Math., 1985, V.72, 39-64.
  18. Steeb W.H., Euler N., Nonlinear evolution equations and Painlevé test, Singapore, World Scientific, 1989.
  19. Ramani A., Gramaticos B., Bountis T., The Painlevé property and singularity analysis of integrable and non-integrable systems, Phys. Rep., 1989, V.180, 159-245.
  20. Chowdhury A.R., Painlevé analysis and its applications, New York, Chapman & Hall, 1999.
  21. Conte R. (Editor), The Painlevé property one century later, New York, Springer-Verlag, 2000.
  22. Korteweg D.J., de Vries F., On the change of form of long waves advancing in a rectangular canal, and on a new type of long stationary waves, Philos. Mag., 1895, V.39, 422-443.
  23. Kadomtsev B.B., Petviashvili V.I., On the stability of solitary waves in weakly dispersing media, Dokl. Akad. Nauk SSSR, 1970, V.15, 539-541.
  24. Calogero F., Degasperis A., Exact solution via the spectral transform of a generalization with linearly x-dependent coefficients of the modified Korteweg-de Vries equation, Lett. Nuovo Cimento, 1978, V.22, 270-279.
  25. Brugarino T., Pantano P., The integration of Burgers and Korteweg-de Vries equations with nonuniformities, Phys. Lett. A, 1980, V.80, 223-224.
  26. Oevel W., Steeb W.-H., Painlevé analysis for a time-dependent Kadomtsev-Petviashvili equation, Phys. Lett. A, 1984, V.103, 239-242.
  27. Steeb W.-H., Louw J.A., Parametrically driven sine-Gordon equation and Painlevé test, Phys. Lett. A, 1985, V.113, 61-6.
  28. Chou T., Symmetries and a hierarchy of the general KdV equation, J. Phys. A: Math. Gen., 1987, V.20, 359-366.
  29. Chou T., Symmetries and a hierarchy of the general modified KdV equation, J. Phys. A: Math. Gen., 1987, V.20, 367-374.
  30. Joshi N., Painlevé property of general variable-coefficient versions of the Korteweg-de Vries and non-linear Schrödinger equations, Phys. Lett. A, 1987, V.125, 456-460.
  31. Hlavatý L., Painlevé analysis of nonautonomous evolution equations, Phys. Lett. A, 1988, V.128, 335-338.
  32. Brugarino T., Painlevé property, auto-Bäcklund transformation, Lax pairs, and reduction to the standard form for the Korteweg-de Vries equation with nonuniformities, J. Math. Phys., 1989, V.30, 1013-1015.
  33. Chan W.L., Li K.S., Non-propagating solitons of the non-isospectral and variable coefficient modified KdV equation, J. Phys., 1989, V.27, 883-902.
  34. Brugarino T., Greco A.M., Painlevé analysis and reducibility to the canonical form for the generalized Kadomtsev-Petviashvili equation, J. Math. Phys., 1991, V.32, 69-72.
  35. Klimek M., Conservation laws for a class of nonlinear equations with variable coefficients on discrete and noncommutative spaces, J. Math. Phys., 2002, V.43, 3610-3635, math-ph/0011030.
  36. Gao Y.-T., Tian B., On a variable-coefficient modified KP equation and a generalized variable-coefficient KP equation with computerized symbolic computation, Internat. J. Modern Phys. C, 2001, V.12, 819-833.
  37. Gao Y.-T., Tian B., Variable-coefficient balancing-act algorithm extended to a variable-coefficient MKP model for the rotating fluids, Internat. J. Modern Phys. C, 2001, V.12, 1383-1389.
  38. Wang M., Wang Y., Zhou Y., An auto-Bäcklund transformation and exact solutions to a generalized KdV equation with variable coefficients and their applications, Phys. Lett. A, 2002, V.303, 45-61.
  39. Cascaval R.C., Variable coefficient Korteveg-de Vries equations and wave propagation in elastic tubes, in Evolution Equations, Lecture Notes in Pure and Appl. Math., Vol. 234, New York, Dekker, 2003, 57-69.
  40. Blanchet A., Dolbeault J., Monneau R., On the one-dimensional parabolic obstacle problem with variable coefficients, in Elliptic and Parabolic Problems, Progr. Nonlinear Differential Equations Appl., Vol. 63, Basel, Birkhauser, 2005, 59-66, math.AP/0410330.
  41. Fokas A.S., Boundary value problems for linear PDEs with variable coefficients, Proc. R. Soc. Lond. Ser. A Math. Phys. Eng. Sci., 2004, V.460, N 2044, 1131-1151, math.AP/0412029.
  42. Kobayashi T., Toda K., Extensions of nonautonomous nonlinear integrable systems to higher dimensions, in Proceedings of 2004 International Symposium on Nonlinear Theory and its Applications, 2004, V.1, 279-282.
  43. Robbiano L., Zuily C., Strichartz estimates for Schrödinger equations with variable coefficients, Mem. Soc. Math. Fr. (N.S.), 2005, N 101-102, math.AP/0501319.
  44. Loutsenko I., The variable coefficient Hele-Shaw problem, integrability and quadrature identities, math-ph/0510070.
  45. Senthilvelan M., Torrisi M., Valenti A., Equivalence transformations and differential invariants of a generalized nonlinear Schrödinger equation, nlin.SI/0510065.
  46. Miura R.M., Gardner C.S., Kruskal M.D., Korteweg-de Vries equation and generalizations. II. Existence of conservation laws and constants of motion, J. Math. Phys., 1968, V.9, 1204-1209.
  47. Kobayashi T., Toda K., Nonlinear integrable equations with variable coefficients from Painlevé test and their exact solutions, in Proceedings of the 10th International Conference "Modern Group Analysis" (2004, Larnaca, Cyprus), 2005, 214-221.
  48. Kobayashi T., Toda K., A generalized KdV-family with variable coefficients in (2 + 1) dimensions, IEICE Transactions on Fundamentals of Electronics, Communications and Computer Sciences, 2005, V.E88-A, 2548-2553.
  49. Calogero F., A method to generate solvable nonlinear evolution equations, Lett. Nuovo Cim., 1975, V.14, 443-447.
  50. Bogoyavlenskii O.I., Overturning solitons in new two-dimensional integrable equations, Math. USSR-Izv., 1990, V.34, 245-259.
  51. Schiff J., Integrability of Chern-Simons-Higgs vortex equations and a reduction of the selfdual Yang-Mills equations to three-dimensions, NATO ASI Ser. B, Vol. 278, New York, Plenum, 1992.
  52. Yu S.-J., Toda K., Sasa N., Fukuyama T., N soliton solutions to the Bogoyavlenskii-Schiff equation and a quest for the soliton solution in (3+1) dimensions, J. Phys. A: Math. Gen., 1998, V.31, 3337-3347.
  53. Toda K., Yu S.-J., Fukuyama T., The Bogoyavlenskii-Schiff hierarchy and integrable equations in (2 + 1) dimensions, Rep. Math. Phys., 1999, V.44, 247-254.
  54. Ablowitz M.J., Kaup D.J., Newell A.C., Segur H., The inverse scattering transform-Fourier analysis for nonlinear problems, Stud. Appl. Math., 1974, V.53, 249-315.
  55. Clarkson P.A., Mansfield E.L., On a shallow water wave equation, Nonlinearity, 1994, V.7, 975-1000, solv-int/9401003.
  56. Clarkson P.A., Gordoa P.R., Pickering A., Multicomponent equations associated to non-isospectral scattering problems, Inverse Problems, 1997, V.13, 1463-1476.
  57. Yu S.-J., Toda K., Lax pairs, Painlevé properties and exact solutions of the Calogero-Korteweg-de Vries equation and a new (2 + 1)-dimensional equation, J. Nonlinear Math. Phys., 2000, V.7, 1-13, math.AP/0001188.
  58. Toda K., Extensions of soliton equations to non-commutative (2 +1) dimensions, in JHEP Proceedings of Workshop on Integrable Theories, Solitons and Duality, PR-HEP, 2003, unesp2002/038, 10 pages.
  59. Gordoa P.R., Pickering A., Nonisospectral scattering problems: a key to integrable hierarchies, J. Math. Phys., 1999, V.40, 5749-5786.
  60. Estévez P.G., A nonisospectral problem in (2+1) dimensions derived from KP, Inverse Problems, 2001, V.17, 1043-1052.
  61. Bogoyavlenskii O.I., Breaking solitons. III, Math. USSR-Izv., 1991, V.36, 129-137.
  62. Gilson C., Pickering A., Factorization and Painlevé analysis of a class of nonlinear third-order partial differential equations, J. Phys. A: Math. Gen., 1995, V.28, 2871-2888.
  63. Hone A.N.W., Painlevé tests, singularity structure and integrability, Report UKC/IMS/03/33, IMS, University of Kent, UK, 2003, nlin.SI/0502017.
  64. Estévez P.G., Prada J., Hodograph transformations for a Camassa-Holm hierarchy in (2 + 1) dimensions, J. Phys. A: Math. Gen., 2005, V.38, 1287-1297, nlin.SI/0412019.
  65. Gordoa P.R., Pickering A., Senthilvelan M., A note on the Painlevé analysis of a (2 + 1) dimensional Camassa-Holm equation, Chaos Solitons Fractals, 2006, V.28, 1281-1284, nlin.SI/0511025.
  66. Strachan I.A.B., A new family ofi ntegrable models in (2+1) dimensions associated with Hermitian symmetric spaces, J. Math. Phys., 1992, V.33, 2477-2482.
  67. Strachan I.A.B., Some integrable hierarchies in (2+1) dimensions and their twistor description, J. Math. Phys., 1993, V.34, 243-259.
  68. Jiang Z., Bullough R.K., Integrability and a new breed of solitons of an NLS type equation in (2 + 1) dimensions, Phys. Lett. A, 1994, V.190, 249-254.
  69. Kakei S., Ikeda T., Takasaki K., Hierarchy of (2 +1)-dimensional nonlinear Schrödinger equation, self-dual Yang-Mills equation, and toroidal Lie algebras, Ann. Henri Poincaré, 2002, V.190, 817-845, nlin.SI/0107065.
  70. Kobayashi T., Toda K., Extensions of nonautonomous nonlinear integrable systems to higher dimensions, in preparation.

Previous article   Next article   Contents of Volume 2 (2006)